Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 28, NWS Salt Lake City, UT

August 19, 202021 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 19, 2020, 2:36 PM MDT for 21 counties in Utah. It took effect at Aug 20, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2020, 2:36 PM MDT (20:36 UTC)
In effect from
Aug 20, 2020, 12:00 PM MDT
Expired
Aug 20, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT
All 21 counties

Beaver County, UT, Cache County, UT, Carbon County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, Millard County, UT, Morgan County, UT, Piute County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Sevier County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Washington County, UT, Wayne County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 207 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-502 J/kg
Mixed-layer LCL
2901 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-126 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS85 KSLC 192036
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
236 PM MDT Wed Aug 19 2020

UTZ479>481-483-484-488-493-496-201300-
/O.UPG.KSLC.FW.A.0017.200820T1800Z-200821T0300Z/
/O.NEW.KSLC.FW.W.0028.200820T1800Z-200821T0300Z/
Wasatch Mountains-Uinta Mountains-Western Ashley National Forest-
Southern Ashley National Forest-Tavaputs Plateau-
Manti National Forest-Central Utah Mountains-
Color Country Mountains-
236 PM MDT Wed Aug 19 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
479...480...481...483...484...488...493 AND 496...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds, which
is in effect from noon to 9 PM MDT Thursday. The Fire Weather
Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 
  Western Ashley National Forest...Fire Weather Zone 483 
  Southern Ashley National Forest...Fire Weather Zone 484 
  Tavaputs Plateau...Fire Weather Zone 488 Manti National 
  Forest...Fire Weather Zone 493 Central Utah Mountains and Fire 
  Weather Zone 496 Color Country Mountains.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

* THUNDERSTORMS...Widely scattered dry thunderstorms are expected.

* OUTFLOW WINDS...Any showers and thunderstorms will be capable 
  of producing outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

UTZ482-489-201300-
/O.NEW.KSLC.FW.A.0018.200820T1800Z-200821T0300Z/
Western Uintah Basin-San Rafael Swell-
236 PM MDT Wed Aug 19 2020

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS
FOR FIRE WEATHER ZONES 482 AND 489...

The National Weather Service in Salt Lake City has issued a Fire
Weather Watch for dry thunderstorms and gusty outflow winds,
which is in effect from Thursday afternoon through Thursday
evening.

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin and 
  Fire Weather Zone 489 San Rafael Swell.

* IMPACTS...Critical fire weather conditions are possible. Any 
  fire starts will spread rapidly.

* THUNDERSTORMS...Widely scattered dry thunderstorms will be
  possible.

* OUTFLOW WINDS...Any showers and thunderstorms will be capable 
  of producing outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
742 
WWUS85 KSLC 201014
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
414 AM MDT Thu Aug 20 2020

UTZ482-489-202200-
/O.UPG.KSLC.FW.A.0018.200820T1800Z-200821T0300Z/
/O.EXA.KSLC.FW.W.0028.200820T1800Z-200821T0300Z/
Western Uintah Basin-San Rafael Swell-
414 AM MDT Thu Aug 20 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 482 AND 489...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds, which
is in effect from noon today to 9 PM MDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin and 
  Fire Weather Zone 489 San Rafael Swell.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

* THUNDERSTORMS...Widely scattered dry thunderstorms are expected.

* OUTFLOW WINDS...Any showers and thunderstorms will be capable 
  of producing outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
lightning...dry fuel conditions...and gusty microburst winds will 
create favorable conditions for new fire starts and extreme fire 
behavior.

&&

$$

UTZ494-202200-
/O.EXA.KSLC.FW.W.0028.200820T1800Z-200821T0300Z/
Henry Mountains-
414 AM MDT Thu Aug 20 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONE 494...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds, which
is in effect from noon today to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 494 Henry Mountains.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

* THUNDERSTORMS...Widely scattered dry thunderstorms are 
  expected.

* OUTFLOW WINDS...Any showers and thunderstorms will be capable 
  of producing outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

UTZ479>481-483-484-488-493-496-202200-
/O.CON.KSLC.FW.W.0028.200820T1800Z-200821T0300Z/
Wasatch Mountains-Uinta Mountains-Western Ashley National Forest-
Southern Ashley National Forest-Tavaputs Plateau-
Manti National Forest-Central Utah Mountains-
Color Country Mountains-
414 AM MDT Thu Aug 20 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR
FIRE WEATHER ZONES 479...480...481...483...484...488...493 AND
496...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 
  Western Ashley National Forest...Fire Weather Zone 483 
  Southern Ashley National Forest...Fire Weather Zone 484 
  Tavaputs Plateau...Fire Weather Zone 488 Manti National 
  Forest...Fire Weather Zone 493 Central Utah Mountains and Fire 
  Weather Zone 496 Color Country Mountains.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

* THUNDERSTORMS...Widely scattered dry thunderstorms are 
  expected.

* OUTFLOW WINDS...Any showers and thunderstorms will be capable 
  of producing outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
861 
WWUS85 KSLC 202050
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
250 PM MDT Thu Aug 20 2020

UTZ479>484-488-489-493-494-496-210300-
/O.CON.KSLC.FW.W.0028.000000T0000Z-200821T0300Z/
Wasatch Mountains-Uinta Mountains-Western Ashley National Forest-
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
Central Utah Mountains-Henry Mountains-Color Country Mountains-
250 PM MDT Thu Aug 20 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479...
480...481...482...483...484...488...489...493...494 AND 496...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 
  Western Ashley National Forest...Fire Weather Zone 482 Western 
  Uintah Basin...Fire Weather Zone 483 Southern Ashley National 
  Forest... Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 488 Manti National Forest...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 493 Central Utah 
  Mountains...Fire Weather Zone 494 Henry Mountains and Fire 
  Weather Zone 496 Color Country Mountains.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

* THUNDERSTORMS...Widely scattered dry thunderstorms are 
  expected.

* OUTFLOW WINDS...Any showers and thunderstorms will be capable 
  of producing outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 19, 10:43 AM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 19, 10:43 AM MDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1043 AM MDT Wed Aug 19 2020

.SYNOPSIS...Strong high pressure aloft centered over the Great
Basin will maintain hot temperatures across the region again
today. Mid and upper level moisture will gradually increase
beginning today, and continuing through the latter portion of the
week.

&&

.DISCUSSION...Morning water vapor and H5 analysis depict the
center of the persistent mid level ridge over southwestern Utah at
this time, with orientation slightly elongated zonally westward
off the SoCal coast. Mid and upper moisture rotating about its
center continues to largely remain out of our forecast area,
though a tongue has advected into far western portions and areas
along the UT/ID border region over the last 24 hours. This trend
will continue over the next 24 hours as model consensus depicts a
continuation of slight southeast jog of the ridge axis. With this
slight displacement the modest mid/upper level moisture is
expected to advect east across much of the by this time tomorrow
(in large about .75" PWAT).

Instability progs for today remain meager at best and tied to
surface based potential during the peak heating hours, with SBCAPE
remaining below 500 J/KG in bulk of CAM output. The net
suppression of the ridge just isn't allowing for more at the time
being (due to its current orientation). Do note a touch of mid
level cooling associated with the slight ridge suppression for
Thursday, so continue to lean more towards an uptick of largely
isolated convective coverage this afternoon/eve, to scattered
coverage Thursday as instability trends will be on a slight rise
for the peak heating hours (focused over the terrain).

Outside of this, the primary takeaway remains the record breaking
heat in place. Will be looking at the potential of extending
portions of the Excessive Heat Warning another day or two
possibly, namely far south.

Current forecast remains in good shape this morning. No updates
were made.

.PREVIOUS DISCUSSION...Lingering moisture will maintain a threat
for convection into the day Friday, although drier westerly flow
associated with a passing shortwave to the north may limit
coverage across areas north of I-80. As such have maintained the
current idea of reduced PoPs Friday afternoon and evening with
little change in max temperatures from Thursday to Friday.

Some good news for the extended forecast: after many days of
seemingly never-ending hot/dry conditions, there is a bit of a
light at the end of the tunnel. More on that below.

A dome of high pressure will remain parked over the Four Corners
region to start the weekend, leading to continued hot conditions.
Slight flattening of the northern periphery of the high will
introduce a drier air mass, resulting in generally suppressed
convective activity compared to Thursday/Friday. At this point, it
appears isolated showers/thunderstorms are still possible over the
high terrain, but chances are not great.

Looking ahead to next week, ensemble means are in good agreement
with gradually weakening the magnitude of the high and continuing to
shift the center to our southeast. This has two effects - one is to
finally bring some temperature relief in the form of a gradual cool
down (still above normal, but trending downward), and the other is
to open up a better trajectory for moisture transport aloft.
Elevated tropical activity over the eastern Pacific (i.e. Hurricane
Genevieve) may be able to contribute to moisture availability with
trajectories of the air mass aloft over the Great Basin possibly
originating near Baja and in vicinity of this tropical activity. As
a result, the current forecast has high temperatures trending to
around 5 degrees above normal by the middle of next week, instead of
10+ above normal.

Looking even further ahead via ensembles, there is no clear signal
of an overall pattern change by the end of the month. However, point-
specific plots of the GEFS and EPS show high confidence in a
continued slow cooling trend through the end of the month and higher
precip chances as well by the end of the month.

&&

.AVIATION...Minimal operational weather concerns are forecast for
the SLC terminal through the current TAF period. Northerly winds are
expected to prevail through the day, returning to a southerly
drainage flow around 04Z this evening. Isolated convection is
expected to develop in areas north and west of the SLC terminal
after 20Z, but will likely not bring any significant impacts to the
airfield.

&&

.FIRE WEATHER...A strong ridge of high pressure will maintain
very hot conditions across the region again today, with
temperatures once again exceeding record values at many locations.
Moisture rotating around the periphery of this high is beginning
to spread into northern Utah this morning, and will bring a threat
for isolated high based showers and dry thunderstorms to the
higher terrain of northern Utah this afternoon and evening.

This ridge will shift south and weaken Thursday through Friday
allowing for a light cooling trend, although temperatures will
remain well above normal. High based moisture will continue to
increase during this time resulting in better coverage of high
based showers and dry thunderstorms Thursday afternoon and
evening, mainly across the higher terrain but possibly spreading
into the adjacent valleys late in the day. A Fire Weather Watch
remains in effect for dry thunderstorms across most mountain areas
Thursday afternoon and evening. Lingering moisture will maintain
a threat of storms into Friday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until midnight MDT tonight for UTZ002>005-
     012-013-015-016-019>021.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for UTZ479>481-483-484-488-493-496.

     Heat Advisory until midnight MDT tonight for UTZ001-006-011-014.

WY...None.
&&

DISCUSSION/AVIATION...Merrill/Webber
PREVIOUS DISCUSSION...Seaman/Van Cleave

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 19, 3:53 AM MDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
353 AM MDT Wed Aug 19 2020

UTZ001>016-019>021-517-518-WYZ021-201100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
353 AM MDT Wed Aug 19 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Hot temperatures will continue across the outlook area today,
with record high temperatures expected at many locations.
Excessive Heat Warnings and Heat Advisories are in effect for most
valleys across the outlook area through this evening.

Isolated dry thunderstorms are possible this afternoon across the
higher terrain. Strong gusty winds and cloud to ground lightning
are the main threats, with little of any rainfall expected from
these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moisture is expected to increase across the area during the
latter portion of the week, resulting in an increased chance for
dry thunderstorms across much of the outlook area beginning
Thursday. A Fire Weather Watch for dry lightning is in effect for
Thursday afternoon and evening across the higher terrain of the
outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:36 PM MDTFire Weather WatchSLCCarbon, Duchesne, Emery14 hr
Aug 19, 4:20 PM MDTSpecial Weather StatementSLCBox Elder25 min
Aug 19, 5:09 PM MDTSpecial Weather StatementSLCTooele51 min

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.